Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 5, NWS Great Falls, MT

March 10, 2020

NWS Great Falls, MT issued this high wind warning at Mar 10, 2020, 3:45 AM MDT. It took effect at Mar 10, 2020, 12:00 PM MDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2020, 3:45 AM MDT (09:45 UTC)
In effect from
Mar 10, 2020, 12:00 PM MDT
Expired
Mar 11, 2020, 8:58 AM MDT
In force
21 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

703 
WWUS75 KTFX 100945
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
345 AM MDT Tue Mar 10 2020

MTZ009-010-048-110000-
/O.UPG.KTFX.HW.A.0006.200310T2000Z-200311T1800Z/
/O.NEW.KTFX.HW.W.0005.200310T1800Z-200311T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
345 AM MDT Tue Mar 10 2020

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO NOON MDT
WEDNESDAY...

* WHAT...West winds 35 to 45 mph with gusts mostly up to 70 mph
  expected. However, gusts to 90 mph are possible closer to the 
  Rocky Mountain Front.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier and 
  Southern Rocky Mountain Front.

* WHEN...From noon today to noon MDT Wednesday.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Visibility will be reduced in some plains
  areas due to blowing dust or dirt, and possibly over Marias Pass
  due to blowing snow. Low humidity with the winds during the 
  afternoon will also result in elevated fire danger in grassland 
  areas where there is no snow cover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ012-013-044>046-049-050-110000-
/O.UPG.KTFX.HW.A.0006.200311T0200Z-200311T1800Z/
/O.NEW.KTFX.HW.W.0005.200311T0000Z-200311T1800Z/
Cascade-Chouteau-Toole-Liberty-Eastern Pondera-Eastern Teton-
Judith Basin-
Including Great Falls, Cascade, Belt, Kings Hill Pass, 
Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, 
Whitlash, Brady, Conrad, Fairfield, Dutton, Raynesford, Stanford,
and Hobson
345 AM MDT Tue Mar 10 2020

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT
WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Cascade, Chouteau, Toole, Liberty, Eastern Pondera, 
  Eastern Teton and Judith Basin.

* WHEN...From 6 PM this evening to noon MDT Wednesday.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Visibility will be reduced in some plains 
  areas due to blowing dust or dirt. The portion of U.S. Highway 
  87 between Great Falls and Fort Benton is an area very 
  susceptible to blowing dirt. Low humidity with the winds during 
  the afternoon will also result in elevated fire danger in 
  grassland areas where there is no snow cover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Make sure to secure loose objects that are outdoors. 

Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
3 follow-up statements
489 
WWUS75 KTFX 101857
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1257 PM MDT Tue Mar 10 2020

MTZ012-013-044>046-049-050-111800-
/O.EXT.KTFX.HW.W.0005.200310T1857Z-200311T1800Z/
Cascade-Chouteau-Toole-Liberty-Eastern Pondera-Eastern Teton-
Judith Basin-
Including Great Falls, Cascade, Belt, Kings Hill Pass, 
Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, 
Whitlash, Brady, Conrad, Fairfield, Dutton, Raynesford, Stanford,
and Hobson
1257 PM MDT Tue Mar 10 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON MDT WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  occurring.

* WHERE...Cascade, Chouteau, Toole, Liberty, Eastern Pondera, 
  Eastern Teton and Judith Basin.

* WHEN...Until noon MDT Wednesday.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Visibility will be reduced in some plains 
  areas due to blowing dust or dirt. The portion of U.S. Highway 
  87 between Great Falls and Fort Benton is an area very 
  susceptible to blowing dirt. Low humidity with the winds during 
  the afternoon will also result in elevated fire danger in 
  grassland areas where there is no snow cover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

Moldan

$$

MTZ009-010-048-111800-
/O.CON.KTFX.HW.W.0005.000000T0000Z-200311T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
1257 PM MDT Tue Mar 10 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT WEDNESDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 75 mph 
  occurring. However, gusts to 90 mph are possible closer to the 
  Rocky Mountain Front.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier and 
  Southern Rocky Mountain Front.

* WHEN...From noon today to noon MDT Wednesday.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Visibility will be reduced in some plains
  areas due to blowing dust or dirt, and possibly over Marias Pass
  due to blowing snow. Low humidity with the winds during the 
  afternoon will also result in elevated fire danger in grassland 
  areas where there is no snow cover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

Moldan

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
810 
WWUS75 KTFX 110934
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
334 AM MDT Wed Mar 11 2020

MTZ009-010-048-111800-
/O.CON.KTFX.HW.W.0005.000000T0000Z-200311T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
334 AM MDT Wed Mar 11 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 60 mph 
  occurring.

* WHERE...Southern Rocky Mountain Front, Northern Rocky Mountain 
  Front and Eastern Glacier.

* WHEN...Until noon MDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and cause local power outages. 
  Travel will be somewhat difficult for high profile vehicles.

* ADDITIONAL DETAILS...Visibility will be reduced in some plains
  areas due to blowing dust or dirt, and possibly over Marias Pass
  due to blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

&&

$$

MTZ012-013-044>046-049-050-111800-
/O.CON.KTFX.HW.W.0005.000000T0000Z-200311T1800Z/
Cascade-Chouteau-Toole-Liberty-Eastern Pondera-Eastern Teton-
Judith Basin-
Including Great Falls, Cascade, Belt, Kings Hill Pass, 
Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, 
Whitlash, Brady, Conrad, Fairfield, Dutton, Raynesford, Stanford,
and Hobson
334 AM MDT Wed Mar 11 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph 
  occurring.

* WHERE...Eastern Teton, Judith Basin, Eastern Pondera, Liberty, 
  Toole, Cascade and Chouteau.

* WHEN...Until noon MDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and cause local power outages. 
  Travel will be somewhat difficult for high profile vehicles.

* ADDITIONAL DETAILS...Visibility will be reduced in some plains 
  areas due to blowing dust or dirt. The portion of U.S. Highway 
  87 between Great Falls and Fort Benton is an area very 
  susceptible to blowing dirt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
444 
WWUS75 KTFX 111458
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
858 AM MDT Wed Mar 11 2020

MTZ009-010-012-013-044>046-048>050-111600-
/O.CAN.KTFX.HW.W.0005.000000T0000Z-200311T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-Cascade-Chouteau-
Toole-Liberty-Eastern Pondera-Southern Rocky Mountain Front-
Eastern Teton-Judith Basin-
858 AM MDT Wed Mar 11 2020

...HIGH WIND WARNING IS CANCELLED...

Windy conditions continue, but peak wind gusts are no longer
expected to exceed 58 mph today.

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 9, 10:50 PM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 9, 10:50 PM MDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1050 PM MDT Mon Mar 9 2020

Aviation Section Updated

.UPDATE...

Snow showers continue this evening along a stationary frontal
boundary. Up to one inch of new snow is possible for localized
areas over which small, but slow moving snow bands persist for a
few hours. Water remaining on road surface is likely to freeze up
now that the sun has set. Anyone out driving through these areas
of Southwest Montana should remain alert for variable road
conditions. Short term models continue to indicate the precipitation
will dissipate through midnight as the upper level disturbance drags
away to the east. Although drier air is seen moving into the area,
localized valley fog remains possible overnight. These trends are
captured adequately in the current forecast.

&&

.SYNOPSIS...

Areas of light snow will persist through much of tonight across
southwest Montana tonight where any additional snow accumulation
is expected to be minor. Westerly winds will then increase across
the area on Tuesday, with the strongest winds being along the
Rocky Mountain Front and adjacent plains Tuesday afternoon through
Wednesday morning. The winds will decrease somewhat there during
the day on Wednesday, but winds will generally increase over the
plains. These winds will help warm temperatures to around 10
degrees above normal by Wednesday, and keep any additional
precipitation in the mountains. However, a cold and snowy weather
pattern may return to the region for the weekend.

&&

.AVIATION...
Updated 1050 PM MDT Mon Mar 9 2020 (06Z TAF Period)

Snow showers are exiting the southeastern sections of the region,
but fog could develop in its wake with humidity at 100 percent. Most
of the fog should burn off by 16z. Then strong winds are likely to
develop during the afternoon/early evening hours over North Central
MT. Some blowing dust impacts are possible over North Central MT,
especially for rural areas north/east of Great Falls. Some
mountains/passes will be obscured this morning, with improving
conditions by early afternoon. Brusda

&&

.PREV DISCUSSION...
/ISSUED 550 PM MDT Mon Mar 9 2020/

Tonight through Wednesday...Main weather impacts through the
first half of this week will be the light snow ending tonight in
SW MT, then strong winds developing over north-central MT Tuesday
and Wednesday. Areas of light snow will continue to shift
southward across SW MT in association with a mid-level frontal
boundary and weak shortwave. By early Tuesday morning, snow should
have ended across most of SW MT with drier air and clearing
having expanded southeast across most of the forecast area.
Additional snow accumulation tonight will mostly be south of the
I90 corridor and ranging from less than an inch in the valleys to
as much as 3 inches near Big Sky. A strengthening WNW flow aloft
sets up for Tuesday and Wednesday as a series of embedded
shortwaves track inland, initially across SW Canada Tuesday, with
a gradually more southern trajectory along the border by
Wednesday. Strengthening surface pressure gradient and flow aloft
will support strong winds as early as late Tuesday morning along
the Rocky Mtn Front. As the upper level energy trends further
south late Tuesday through Wednesday the potential for strong
winds will expand further east across portions of north-central
MT. Timing of the period of strongest flow aloft (Tuesday night
into Wednesday morning) is not so favorable for bringing these
strong winds down to the surface across the plains but with latest
model guidance having increased speeds to as much as 50kts just
above the surface and recent wind events over-performing
expectations will add areas further east across north-central MT
to the high wind watch. Hoenisch

Thursday through next Monday...A low pressure trough over
southwestern Canada Thursday will drive the weather for Montana
Friday through the weekend, but there are some uncertainties
regarding the exact strength of this system. A northwest flow
aloft ahead of this system will start cooling temperatures on
Thursday back closer to normal, as any light precipitation remains
mostly in the mountains. Forecast models then strengthen this
trough as it moves south into the Northern Rockies and Pacific
Northwest Friday into Saturday, but they differ as to where the
strongest part of the storm goes from there. The ECMWF model
pushes the strongest area more so over the Pacific coast states,
which keeps precipitation (likely snow) over the area Friday night
through Monday but has less of a push of cold air. The GFS model
keeps the main part of the trough more so over Montana and the
Pacific Northwest and moves it through the area quicker. This
solution moves the precipitation out of the area by Sunday
morning, but it is more aggressive with the cold air. With such a
discrepancy, will stick with the National Blend of Models
solution, which focuses the brunt of the snow over the forecast
area Friday night through Saturday, but keeps snow over the area
through Monday. This model blend continues to cool temperatures
each run, with highs only reaching the teens and 20s over the
plains Saturday through Monday with lows in the single digits
above and below zero. However, the coldest air stays out of the
southwest valleys, where highs should stay in the 30s with lows in
the teens to lower 20s. Confidence is increasing that winter
weather highlights may be needed eventually once there is better
certainty regarding the strength and timing of this system.
Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  22  47  37  50 /   0   0   0  20
CTB  20  44  32  46 /   0  10  10  30
HLN  23  49  34  50 /  10   0   0  10
BZN  22  47  28  51 /  50  10   0  10
WYS  14  36  15  39 /  60  20   0  10
DLN  25  44  29  49 /  50   0   0   0
HVR  19  46  33  47 /   0   0   0  30
LWT  20  44  32  45 /  10   0   0  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Tuesday evening through Wednesday morning
Cascade...Chouteau...Eastern Pondera...Eastern Teton...Judith
Basin...Liberty...Toole.

High Wind Watch from Tuesday afternoon through Wednesday morning
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 2:41 PM MDTWinter Storm WatchTFX37 hr
Mar 10, 2:41 PM MDTWinter Weather AdvisoryTFX36 hr

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.